Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 100, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 21, 2002, 4:30 AM CDT for Marshall County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 4:30 AM CDT (09:30 UTC)
- Expired
- Jul 21, 2002, 5:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Marshall County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:50 AM CDT | Thunderstorm Wind 78 E | Lake City, SD | Winds of 90 mph or higher uprooted many trees from Roy Lake to Clear Lake south of Lake City and also swept away and damaged many docks, boat lifts, and boats. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2314 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
547 WUUS53 KABR 210930 SVRABR SDC091-211015- /NEW.KABR.SV.W.0169.210930-211015/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 430 AM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 515 AM CDT * AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF LANGFORD...OR ABOUT 12 MILES NORTHEAST OF GROTON...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LANGFORD AROUND 435 AM CDT AMHERST AROUND 440 AM CDT BRITTON AROUND 455 AM CDT FORT SISSETON STATE PARK AROUND 505 AM CDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4569 9800 4558 9792 4560 9730 4595 9756 PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:25 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 21, 2:25 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 225 AM CDT SUN JUL 21 2002 MAIN ISSUE FIRST PERIOD IS PCPN THEN FOR THE REST OF THE SHORT RANGE MUCH MORE TRANQUIL. MCS OVER CENTRAL SOUTH DAKOTA SHOULD CONTINUE TO MOVE/DEVELOP TOWARD THE EAST/NE AROUND PERIPHERY OF CAPPING RIDGE. LOOKS LIKE GOOD PORTION OF THE CWA WILL GET MUCH NEEDED RAIN...SOME LOCALLY HEAVY BUT THIS SHOULDNT CREATE MUCH OF AN ISSUE. TEMPS WERE THE NEXT PROBLEM FOR TODAY. DEBRIS CLOUDS COULD HOLD BACK READINGS SOME...THAT AND STILL RELATIVELY HIGH DEWPOINTS. STUCK FAIRLY CLOSE TO GOING FORECAST GIVEN DISTINCT POSSIBILITY OF AFTERNOON SUN...PLUS PROGGED 8H TEMPS ARE SUPPORTIVE. FOR TNT AM AIMING FOR NO PCPN AS BOUNDARY SLIDES FURTHER SOUTHEAST AND DRIER AIR ADVECTS INTO THE REGION BEHIND SECONDARY COOL PUSH. OVERNIGHT TEMPS TO BE SOMEWHAT COOLER THAN HAS BEEN EXPERIENCED OF LATE. MILDER TEMPS AND LOWER DEWPOINTS CONTINUE INTO MONDAY. FOR MONDAY NIGHT AND EARLY TUESDAY SFC FLOW BECOMES EASTERLY UPSLOPE ACROSS SW CWA. PLUS FAVORABLE JET QUADRANT WILL BE OVERHEAD. MODELS TRYING TO CRANK OUT SOME LIGHT PCPN. HOWEVER MOISTURE STILL SORTA SCANT AND MID LEVEL LIFT PROGGED TO BE ONLY MINOR. THEREFORE WILL MAINTAIN DRY FORECAST BUT LATER SHIFTS WILL HAVE TO MONITOR THE SITUATION. FOR NOW HAVE NOT MODIFIED THE EXTENDED. TRICKY NORTHWEST FLOW ALWAYS PLAY HAVOC ACROSS THIS CWA AND UPCOMING EXTENDED LIKELY TO BE NO DIFFERENT. .ABR...NONE. TDK
In the hours before
Local storm report, Jul 21, 1:50 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
150 AM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 AM PIERRE SD 59 MPH WIND GUST
07/21/02 HUGHES
PARKINThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:49 AM CDT | Severe Thunderstorm Warning | ABR | Stanley | 26 min |
| Jul 21, 1:14 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 46 min |
| Jul 21, 3:24 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Spink | 66 min |
| Jul 21, 3:43 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Deuel, Grant, Hamlin | 62 min |
| Jul 21, 5:11 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.